Try it
Dermatology · Drug reactions: doxycycline photo-onycholysis
Sample itemA woman on doxycycline for acne notices painless separation of several nails from the distal nail bed after a holiday in the sun. What is this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Photo-onycholysis, a phototoxic reaction
Tetracyclines, particularly doxycycline, can cause phototoxic reactions including sunburn-like skin and photo-onycholysis. The reaction is dose-dependent and relates to UVA exposure. Management is photoprotection and stopping or changing the drug.
Option by option
A. Beau lines from systemic illness
Beau lines are transverse grooves, not nail separation.
B. Photo-onycholysis, a phototoxic reaction (correct)
Correct. Photo-onycholysis is a phototoxic tetracycline effect.
C. Allergic contact dermatitis to nail polish
Nail polish allergy causes paronychia and eyelid dermatitis.
D. Fixed drug eruption
Fixed drug eruption shows recurring plaques at one site.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…